Forum on Medical and Public Health Preparedness for Disasters and Emergencies

### Opportunities for the Future of Healthcare and Public Health Preparedness, Response, and Recovery: A Workshop

March 8-9, 2017

#### AGENDA

Location: Room 125 - National Academy of Sciences Building 2101 Constitution Avenue, N.W., Washington, DC 20418

#### WORKSHOP OBJECTIVES

- Examine challenges to medical and public health preparedness, response, and recovery in the context of topics such as global health security, communication and coordination, individual and community health resilience, and critical infrastructure protection.
- Explore the direction of possible future policy actions and innovative approaches necessary to resolving these challenges.
- Discuss possible opportunities for the Forum on Medical and Public Health Preparedness for Disasters and Emergencies and other stakeholders to contribute towards examining and addressing these challenges.

8:30 am (15 min)	OPENING REMARKS
	Tom Inglesby, Director, JHSPH Center for Health Security
8:45 am (45 min)	KEYNOTE PANEL INTERVIEW: THE CURRENT AND FUTURE STATE OF HEALTHCARE AND PUBLIC HEALTH PREPAREDNESS, RESPONSE, AND RECOVERY
	Moderator: Tom Inglesby, Director, JHSPH Center for Health Security
	<b>Speakers:</b> Kathy Brinsfield, Former Assistant Secretary of Health Affairs and Chief Medical Officer, Office of Health Affairs, Department of Homeland Security,
	Craig Vanderwagen, Co-Founder and Director, East West Protection, LLC, Former Assistant Secretary for Preparedness and Response, U.S. Department of Health and Human Services
	Deborah Levy, Professor and Interim Chair, Epidemiology Department, University of Nebraska Medical Center, College of Public Health, former Lead, Healthcare Preparedness Activity, Division of State and Local Readiness, Centers for Disease Control and Prevention
	Dylan George, Associate Director, B.Next, In-Q-Tel, Former Senior Advisor, Biological Threats Defense, Office of Science and Technology Policy, White House
	Jesse L. Goodman, Professor of Medicine, Georgetown University, Former Chief Scientist, U.S. Food and Drug Administration
9:30 am (30 min)	AUDIENCE Q/A
	Moderator: Tom Inglesby, Director, JHSPH Center for Health Security
10:00 am (30 min)	NETWORKING BREAK

## 10:30 am (90 min) IGNITE SESSION I: PROTECTING HEALTHCARE AND PUBLIC HEALTH SECTOR CRITICAL INFRASTRUCTURE

**Moderator:** John Osborn, Operations Administrator, Department of Practice Administration, Mayo Clinic

What is the existing construct for healthcare and public health sector critical infrastructure protection and what are the associated challenges?

**Speaker 1:** Laura Wolf, Chief, Critical Infrastructure Protection Branch, U.S. Department of Health and Human Services,

How might we better assess the strength and weaknesses of our health care and public health sector critical infrastructure?

*Speaker 1:* John Hick, Medical Director, Emergency Preparedness, Hennepin County Medical Center

How can the healthcare and public health sector better collect, validate, and disseminate data on risk and threat information during emergencies?

**Speaker 1:** Aaron Firoved, National Bio-surveillance Integration Center, U.S. Department of Homeland Security

**Speaker 2:** Margaret L. Brandeau, Professor of Management Science and Engineering and Medicine, Stanford University,

Speaker 3: Dave Dyjack, Executive Director, National Environmental Health Association

#### FACILITATED SPEAKER & AUDIENCE EXERCISE/DISCUSSION

Facilitator: Laura Runnels, LAR Consulting

12:00 pm (30 min)	WORKING LUNCH
12:30 pm (90 min)	IGNITE SESSION II: EMERGING TECHNOLOGY AND RESEARCH/DEVELOPMENT
	Moderator: Tom Inglesby, Director, JHSPH Center for Health Security
	How could advances in research and technology impact healthcare and public health preparedness, response, and recovery?
	<b>Speaker 1:</b> Irwin Redlener, Clinical Professor, Health Policy and Management and Pediatrics, Columbia University
	What are benefits, challenges, and areas of opportunity associated with the use and collection of electronic health data during emergency response?
	<b>Speaker 1:</b> Electronic Data – Jean Hu-Primmer, Senior Advisor for CBRN and Pandemic Influenza, U.S. Food and Drug Administration
	<b>Speakers 2 &amp; 3:</b> Electronic Health Records – Lee Stevens, Director, Office of State Policy, Office of the National Coordinator for Health IT, U.S. Department of Health and Human Services and Gregg Margolis, Director, Division of Healthcare System Policy, U.S. Department of Health and Human Services
	<b>Speaker 4:</b> Measurement for Recovery and Future Support – Mitch Stripling, Assistant Commissioner, Bureau of Agency Preparedness & Response, New York City Health
	FACILITATED SPEAKER & AUDIENCE EXERCISE/DISCUSSION Facilitator: Laura Runnels, LAR Consulting

TWEETING? - Use #FutureofPreparedness

For more information on the Forum on Medical and Public Health Preparedness for Disasters and Emergencies, visit <u>www.nas.edu/medprepforum</u> or email Justin Snair, the Forum Director, at jsnair@nas.edu

2:00 pm (30 min)	NETWORKING BREAK	
2:30 pm (90 min)	INGITE SESSION III: COMMUNICATION, COORDINATION, AND ENGAGEMENT	
	<b>Moderator:</b> Timothy Sellnow, Professor of Strategic Communication, University of Central Florida,	
	How could the healthcare and public health sector better integrate the perspectives and needs of the community into emergency response?	
	<b>Speaker 1:</b> Dan Dodgen, Director, Division for At-Risk Individuals, Behavioral Health, and Community Resilience, Office of the Assistant Secretary for Preparedness and Response,	
	<b>Speaker 2:</b> David Abramson, Associate Professor, New York University College of Global Public Health,	
	How can the healthcare and public health sector better communicate, coordinate, and engage the public, media, and with policymakers to protect public health interests and advances?	
	<b>Speaker 1:</b> David Eisenman, Director, Fielding School of Public Health, University of California, Los Angeles	
	How can the U.S. efforts in international public health disaster and emergency response, research, and recovery be strengthened and who should take the lead?	
	<b>Speaker 1:</b> Maria Julia Marinissen, Director, Division of International Health Security, Office of Policy and Planning, Office of the Assistant Secretary for Preparedness and Response, U.S. Department of Health and Human Services	
	Speaker 2: Dan Hanfling, Contributing Scholar, JHSPH Center for Health Security	
	FACILITATED DISCUSSION Facilitator: Laura Runnels, LAR Consulting	
4:00 pm (60 min)	PANEL: CHILDREN'S EXPERIENCE IN DISASTERS AND THE PERSONAL AND STRUCTURAL FACTORS THAT AID OR HINDER THEIR RECOVERY	
	Moderator: Tom Inglesby, Director, JHSPH Center for Health Security	
	Lori Peek, Author, Children of Katrina, Professor of Sociology and Director, Natural Hazards Center, University of Colorado	
	David Abramson, Associate Professor, New York University College of Global Public Health,	
	AUDIENCE Q/A	
5:00 pm (30 min)	RECAP AND REVIEW	
	Tom Inglesby, Director, JHSPH Center for Health Security	
5:30 pm	ADJOURN DAY 1	

TWEETING? - Use #FutureofPreparedness

Forum on Medical and Public Health Preparedness for Disasters and Emergencies

### Opportunities for the Future of Healthcare and Public Health Preparedness, Response, and Recovery: A Workshop

#### March 9, 2017

#### AGENDA

Location: Room 125 - National Academy of Sciences Building 2101 Constitution Avenue, N.W., Washington, DC 20418

8:30 am (15 min)	OPENING REMARKS	
	Tom Inglesby, Director, JHSPH Center for Health Security	
8:45 am (75 min)	INGITE SESSION IV: FINANCING AND SUSTAINABILITY	
	Moderator: Emily St. Martin Lord, Executive Director, Healthcare Ready	
	What are the current challenges for financing healthcare and public health emergency preparedness and response?	
	<b>Speaker 1:</b> Laura Hanen, Chief, Government Affairs, National Association of County and City Health Officials	
What are existing or possible models for sustainably financing for healthcare and publ preparedness?		
	<b>Speaker 1:</b> Public Health Emergency Fund - Dara Alpert Lieberman, Senior Government Relations Manager at Trust for America's Health	
<b>Speaker 2:</b> Local Perspective - Doug Halley, Transportation Coordinator, Cross Connect, former Director, Acton Public Health Department		
	How can the commitment to the Global Health Security Agenda be sustained?	
	<b>Speaker 1:</b> Rebecca Katz, Associate Professor of International Health and Co-Director, Center for Global Health Science and Security, Georgetown University Medical Center	
	Speaker 2: Umair A. Shah, Executive Director, Harris County Public Health	
	FACILITATED DISCUSSION Facilitator: Laura Runnels, LAR Consulting	
10:00 am (30 min)	NETWORKING BREAK	
10:30 am (45 min)	KEYNOTE PANEL INTERVIEW: INSPIRING ADVANCEMENT IN HEALTHCARE AND PUBLIC HEALTH PREPAREDNESS DESPITE CHALLENGES	
	Moderator: Tom Inglesby, Director, JHSPH Center for Health Security	
	Speakers:	
	Stephen C. Redd, Rear Admiral (USPHS), Director, Office of Public Health Preparedness and Response, Centers for Disease Control and Prevention, U.S. Department of Health and Human Services	

For more information on the Forum on Medical and Public Health Preparedness for Disasters and Emergencies, visit <u>www.nas.edu/medprepforum</u> or email Justin Snair, the Forum Director, at jsnair@nas.edu

RADM Carmen T. Maher, Acting Assistant Commissioner for Counterterrorism Policy, U.S. Food and Drug Administration, U.S. Department of Health and Human Services

David Blazes, Senior Program Officer, Epidemiology and Surveillance, Vaccine Development, Global Health Program, Bill and Melinda Gates Foundation

Center for Health Security

Michael G Kurilla, Director, Office of BioDefense, Research Resources, and Translational Research, Associate Director for BioDefense Product Development, Division of Microbiology and Infectious Diseases, National Institute of Allergy and Infectious Diseases, National Institutes of Health, U.S. Department of Health and Human Services

11:15 am (30 min) AUDIENCE Q/A

Moderator: Laura Runnels, LAR Consulting

11:45 am (15 min)	CLOSING REMARKS
	Tom Inglesby, Director, JHSPH

12:00 pm ADJOURN DAY 2